Alert archive / Oklahoma / Flash Flood Warnings in 1998
Flash Flood Warning 29, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jul 1, 1998, 7:00 AM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 1, 1998, 7:00 AM CDT (12:00 UTC)
- Expired
- Jul 1, 1998, 10:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kay County, OK
The radar
The Vance AFB radar (KVNX), 97 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 0.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1024 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 011159
FFWOKC
OKC071-011400-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT WED JUL 1 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
KAY COUNTY IN NORTHEAST OKLAHOMA
* UNTIL 1000 AM CDT
* AT 650 AM CDT...FLASH FLOODING WAS REPORTED IN KAY COUNTY WITH
WATER OVER SEVERAL ROADWAYS. RADAR ESTIMATES AND REPORTS CONFIRM
THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN AND MORE
THUNDERSTORMS TO THE WEST WILL MOVE ACROSS KAY COUNTY THROUGH
900 AM ADDING TO THE FLOODING PROBLEMS.
* LOCATIONS IN THE WARNING INCLUDE TONKAWA...SUMPTER...PONCA CITY...
NEWKIRK...KILDARE...HARDY...BRAMAN AND BLACKWELL
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW-LYING SPOTS.
LAT...LON 3700 9679 3696 9744 3662 9743 3661 9709
3672 9698 3681 9679
MILLER
lWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 4:00 AM CDT, 3 hours earlier.
Area forecast discussion, Jul 1, 4:00 AM CDT, 3 hours before
FPUS3 KOKC 010923 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 400 AM CDT WED JUL 1 1998 PRECIP AREA ACCELERATING INTO WRN OK ATTM. HIGH POPS FOR THIS MORNING NORTH WITH ONLY A SLIGHT CHANCE SRN ZONES WHERE CAP IS HOLDING AND BOUNDARIES ARE LACKING. TROUGH EXPECTED TO RETURN NORTH AS A WARM FRONT AS SLY WINDS INCREASE ACROSS FA. BEST PRECIP CHANCES TONIGHT WILL BE IN NRN-MOST ZONES VCNTY SFC FRONT AND ON NRN EDGE OF UPPER RDG. CHC POPS THURSDAY AS RDG CONTS TO WEAKEN AND HEATING REMAINS STRONG. STILL LOOKING AT THE POTENTIAL FOR A TROPICAL SYSTEM OVER THE WEEKEND...ALTHOUGH EXPECT THAT THE MODELS ARE A LITTLE OVERDONE ON THE STRENGTH OF THE LOW. CHC POPS UNTIL CONFIDENCE IS HIGHER. FCSTID = 10 OKC 94 74 96 75 / 40 30 30 20 HBR 96 74 98 75 / 40 30 20 10 SPS 99 76 101 78 / 10 10 10 10 GAG 90 70 91 70 / 70 20 20 20 PNC 85 75 92 73 / 70 50 30 30 DUA 96 76 97 77 / 30 20 20 20 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Jul 1, 6:30 AM CDT, 30 minutes before
OKZ004>048-050>052-TXZ083>090-011730- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 630 AM CDT WED JUL 1 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS MUCH OF WESTERN AND NORTHERN OKLAHOMA AND PARTS OF CENTRAL OKLAHOMA...MAINLY TO THE NORTH AND WEST OF A LINE FROM FREDERICK TO OKLAHOMA CITY TO STILLWATER. THUNDERSTORMS WHICH DEVELOP LATER TODAY WILL BE CAPABLE OF PRODUCING LARGE HAIL... DAMAGING WIND GUSTS AND VERY HEAVY RAINFALL. DISCUSSION...THUNDERSTORMS IN WESTERN AND NORTHERN OKLAHOMA THIS MORNING ARE EXPECTED TO DIMINISH AND MOVE OFF TO THE EAST BY AROUND MIDDAY...LEAVING SEVERAL OUTFLOW BOUNDARIES BEHIND. IN ADDITION...A WEAK STATIONARY FRONT OVER SOUTHERN OKLAHOMA THIS MORNING WILL MOVE NORTH AS A WARM FRONT LATER TODAY AND TONIGHT. SOUTHERLY WINDS AND INCREASING SUN WILL PROVIDE SIGNIFICANT HEATING AND DESTABILIZATION THIS AFTERNOON. AS THE ATMOSPHERE DESTABILIZES...THE OUTFLOW BOUNDARIES AND THE WARM FRONT SHOULD BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. MEANWHILE...DEEP TROPICAL MOISTURE OVER WEST TEXAS WILL CONTINUE TO SPREAD INTO OKLAHOMA TODAY...AND WINDS IN THE MID AND UPPER LEVELS WILL BE RATHER WEAK. AS A RESULT...THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY AND PRODUCE VERY HEAVY AMOUNTS OF RAIN. THE GREATEST THREAT OF FLOOD-PRODUCING RAIN WILL BE IN NORTH CENTRAL OKLAHOMA WHERE 2 TO 3 INCHES OF RAIN HAVE ALREADY FALLEN EARLY THIS MORNING. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION FROM LATE THIS AFTERNOON THROUGH TONIGHT. MILLER/D:MD
Special weather statement, Jul 1, 6:30 AM CDT, 30 minutes before
OKZ004>048-050>052-TXZ083>090-011730- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 630 AM CDT WED JUL 1 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS MUCH OF WESTERN AND NORTHERN OKLAHOMA AND PARTS OF CENTRAL OKLAHOMA...MAINLY TO THE NORTH AND WEST OF A LINE FROM FREDERICK TO OKLAHOMA CITY TO STILLWATER. THUNDERSTORMS WHICH DEVELOP LATER TODAY WILL BE CAPABLE OF PRODUCING LARGE HAIL... DAMAGING WIND GUSTS AND VERY HEAVY RAINFALL. DISCUSSION...THUNDERSTORMS IN WESTERN AND NORTHERN OKLAHOMA THIS MORNING ARE EXPECTED TO DIMINISH AND MOVE OFF TO THE EAST BY AROUND MIDDAY...LEAVING SEVERAL OUTFLOW BOUNDARIES BEHIND. IN ADDITION...A WEAK STATIONARY FRONT OVER SOUTHERN OKLAHOMA THIS MORNING WILL MOVE NORTH AS A WARM FRONT LATER TODAY AND TONIGHT. SOUTHERLY WINDS AND INCREASING SUN WILL PROVIDE SIGNIFICANT HEATING AND DESTABILIZATION THIS AFTERNOON. AS THE ATMOSPHERE DESTABILIZES...THE OUTFLOW BOUNDARIES AND THE WARM FRONT SHOULD BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. MEANWHILE...DEEP TROPICAL MOISTURE OVER WEST TEXAS WILL CONTINUE TO SPREAD INTO OKLAHOMA TODAY...AND WINDS IN THE MID AND UPPER LEVELS WILL BE RATHER WEAK. AS A RESULT...THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY AND PRODUCE VERY HEAVY AMOUNTS OF RAIN. THE GREATEST THREAT OF FLOOD-PRODUCING RAIN WILL BE IN NORTH CENTRAL OKLAHOMA WHERE 2 TO 3 INCHES OF RAIN HAVE ALREADY FALLEN EARLY THIS MORNING. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION FROM LATE THIS AFTERNOON THROUGH TONIGHT. MILLER/D:MD
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:15 PM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 45 min |
| Jun 30, 8:00 PM CDT | Severe Thunderstorm Warning | OUN | Major | 45 min |
| Jun 30, 11:00 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 45 min |
Nearby
Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.